Skip to navigation Skip to content Skip to footer

Naloxone FAQ

​​​​​​​​​​​​​​​​​​
Where can I learn how to administer naloxone to someone suspected of an overdose?
+
​Contact us to schedule a training or check the events calendar for dates and times of our free trainings.​
What is naloxone?
+
Naloxone is a prescription drug that can reverse the effects of prescription opioid and heroin overdose. It can be helpful in preventing overdose deaths if administered in time.​​​
How is Narcan different from Naloxone?
+
Narcan® and Naloxone are chemically identical, however Narcan is the brand name form of Naloxone.​​
How do I administer Naloxone?
+
You can administer Naloxone nasally or by injection into a muscle or below the skin of a person suspected of an overdose.​
How does Naloxone work?
+
Naloxone blocks opioids in the brain from binding to the receptors, alleviating some of the sedating effects of opioids. ​​
What are some of the signs/symptoms of an opioid overdose?
+
Common symptoms are: unresponsiveness, clammy skin, discolored lips, slow or shallow breathing.​
What is the cost?
+
​The out of pocket cost for naloxone nasal spray ranges between $70 and $150 for a two dose unit, depending on the formulation.​
How is naloxone generally dispensed?
+
​A pharmacist is allowed to dispense either two prefilled syringes in a kit for nasal use; a twin pack that contains two intramuscular naloxone auto-injectors, or a twin pack that contains two naloxone nasal sprays.​
Do any health insurance plans help with the cost? If I don’t have a doctor’s order, will my insurance cover the cost of it?
+
Health insurance drugs plans can vary greatly and many do pay some portion of the cost. Please consult with your health insurance to determine if they will cover naloxone.​​
What kind of counseling is required by the pharmacists?
+
​The pharmacist is required to provide counseling which covers prevention, recognition, response, and administration of naloxone.​
What if I use it on someone not experiencing an opioid overdose?
+
 It is not harmful to the person. Narcan simply has no effect if the person has no opioids in their system. More information can be found at https://www.narcan.com/#isi_anchor​
Last updated: 11/20/2018 2:33 PM